On August 15, 2013 the FDA announced that a new, highlighted warning would be added to all orally administered and injected fluoroquinolone antibiotics (Cipro, Levaquin, Avelox, etc.), noting that these drugs cause peripheral neuropathy. The announcement can be viewed through this link – http://www.fda.gov/Drugs/DrugSafety/ucm365050.htm The Related Information links give further details on the dangers of fluoroquinolones and the rationale behind the FDA’s decision to finally, after 30 years of consumer complaints, to warn people of this devastating effect of fluoroquinolones.
The FDA announcement is a HUGE step in the right direction. Now, when patients go to their doctors with sudden, severe pain in their extremities, their doctors are going to be more likely to connect the patient’s peripheral neuropathy with the fluoroquinolone antibiotic that the patient took. As more and more doctors make the connection between their patients’ painful, burning, swollen feet (among other symptoms of peripheral neuropathy) and fluoroquinolones (again, Cipro, Levaquin, Avelox, etc.), they will be more likely to recognize the severity and frequency of adverse reactions to these drugs. They may even start connecting the other symptoms that their patients experience with fluoroquinolones and really, truly acknowledging the damage that these drugs do. This recognition may/should/will start the ball rolling in the direction of doctors actually using fluoroquinolones appropriately – as a drug of last resort, to be used only in life-or-death situations.
At the very least, this new warning increases the likelihood of a correct diagnosis from a doctor for those who are suffering from Fluoroquinolone Toxicity Syndrome. When I went to my doctor with swollen, painful, weak hands and feet (and hives all over my body), she told me that it wasn’t possible that my issues were from the Cipro that I had taken 2 weeks earlier. She was wrong. Now that this warning label has been added, it is less likely that she’ll misdiagnose the next patient who comes to her with similar symptoms. She is more likely to realize that Cipro, Levaquin, Avelox and other fluoroquinolones are dangerous drugs with severe consequences to the health of her patients.
The doctors who connect the peripheral neuropathy that their patients experience with fluoroquinolones will be more likely to report the adverse reaction to the FDA. As more and more reports of adverse effects of fluoroquinolones are reported, it is more likely that the real risks of these drugs are properly established, by the FDA and physicians alike. Once risk is properly established, a more reasonable protocol for their use can be established.
As someone who has suffered through Fluoroquinolone Toxicity Syndrome and peripheral neuropathy caused by Cipro (taken to treat a simple UTI), I’m thankful for the FDA’s acknowledgment of the peripheral neuropathy that people experience as a result of fluoroquinolones. Really, I’m grateful for the move in the right direction. But there are some things that bother me about the announcement.
First, they state that, “The topical formulations of fluoroquinolones, applied to the ears or eyes, are not known to be associated with this risk.” Really, FDA? You think that these drugs applied in the ears and eyes don’t have devastating system-wide effects? Fluoroquinolone ear and eye drops are typically in low enough doses that Flouroquinolone Toxicity Syndrome doesn’t result, but don’t you still think that the people who take the ear and eye drops (or administer them to their children) should at least know that these drugs cause permanent peripheral neuropathy when administered in another form? It seems appropriate to at least make some sort of note about this serious side-effect, especially when these drugs are given to children to treat ear infections. The specialist model of the Western medical system that treats each part of a body as separate and as if it doesn’t connect with the rest of the body, is absurd. If a drug is dangerous when administered orally, it’s pretty likely to be dangerous when put into the eye. It just seems negligent to not warn people of the adverse effects of a drug in all forms in which they’re available.
Second, they state that, “If a patient develops symptoms of peripheral neuropathy, the fluoroquinolone should be stopped, and the patient should be switched to another, non-fluoroquinolone antibacterial drug, unless the benefit of continued treatment with a fluoroquinolone outweighs the risk.” Well, at least the standard instruction of “finish the entire course of antibiotics” is abandoned. Instructing people to finish a course of a drug that they’re having a severe adverse reaction to is bad advice, to say the least – and it was standard protocol for years. But there is the implication that if the patient stops taking the fluoroquinolone, the ceasing of taking the drug will help to stop the reaction that is causing the peripheral neuropathy. Unfortunately, this isn’t the case. At least the FDA mentioned that the peripheral neuropathy can be permanent, so the fact that it won’t be fixed by cessation of taking the drug is at least acknowledged.
The warning of peripheral neuropathy is the third highlighted warning on fluroquinolones. The other two are for death in those with myasthenia gravis and tendon ruptures (for everyone, not just those with myasthenia gravis). Now that peripheral neuropthy is added to the list of side-effects that are severe enough to require a highlighted warning, maybe people will start realizing that these are dangerous drugs, and maybe doctors will start following their Hippocratic Oath and stop prescribing them in cases where other, safer antibiotics can get rid of the infection just as well.
On August 15, 2013 the FDA announced that a new warning label is to be added to all orally administered and injected (via IV) fluoroquinolone antibiotics (Cipro, Levaquin, Avelox, Floxin, etc.) warning people of the serious side-effect of peripheral neuropathy. The FDA announcement notes that peripheral neuropathy is serious nerve damage and that it can be permanent.
As someone who took Cipro and subsequently experienced painful peripheral neuropathy, I’ve got to say that this validation from the FDA feels pretty darn good.
As most sensible people would, I went to my doctor when I broke out in hives all over my body, my hands and feet were swollen and painful, my tendons throughout my body were tight and my legs were so weak that I could barely stand. I was told that they didn’t know what was wrong with me. As far as missed diagnosis’ go, “I don’t know” is a pretty benign one, so I’m thankful for it. I could have been incorrectly told that I had Rheumatoid Arthritis or a number of other diseases that my symptoms mimicked (M.S., Lupus, Fibromyalgia, Lyme Disease, Chronic Fatigue Syndrome, Leaky Gut Syndrome, etc.). When I asked my doctor if it was possible that the Cipro that I had taken prior to the emergence of my symptoms, she told me that it wasn’t possible.
It’s not only possible, it’s true. The FDA announcement confirms what I already know to be true – Cipro caused my peripheral neuropathy (and all my other health problems, but the FDA hasn’t confirmed that yet).
VINDICATED! After 20 months of health issues caused by Cipro, an ANTIBIOTIC I took to treat a simple urinary tract infection, the FDA finally confirmed that the peripheral nerve damage that I suffered from was caused by the pharmaceutical I took, the so-called medicine.
Perhaps someday the FDA will put a highlighted warning on fluoroquinolone antibiotics about the CNS damage that they can cause. Yup, CNS damage. That’s brain damage, folks. A petition is circulating to get a warning of the risk of CNS damage added to the labels of all fluoroquinolones. Please sign it – http://www.change.org/petitions/food-and-drug-administration-department-of-health-and-human-services-black-box-warning-for-fq-drugsand-cns-damage People deserve to KNOW about the devastating, sometimes permanent, adverse effects of these drugs.
There are now three highlighted warnings on the labels for fluoroquinolone antibiotics (Cipro, Levaquin, Avelox, Floxin, etc.) One warning of increased risk of developing tendonitis and TENDON RUPTURE, another warning of DEATH in patients with myasthenia gravis, and now another warning for possible permanent PERIPHERAL NEUROPATHY. Additionally, the FDA is being petitioned by consumers who have suffered from brain damage to add CNS damage to the list of warnings.
Do ya think that there may be a problem with these drugs?
Yes, there’s a problem with these drugs! And given the rampant use of them, 26.9 million people were either given fluoroquinolone pills or IVs in 2011 (per the FDA) and the rate of adverse reactions ranges from 4.4% to 20% (http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3249743/?report=printable), it’s a BIG problem! Do the math, you’ll find that one to five million people were adversely effected by these drugs in 2011 alone. Adverse reactions can range from an annoying but harmless eyelid twitch to body-wide breakdown and PERMANENT PERIPHERAL NEUROPATHY, TENDON RUPTURE and even DEATH.
Serious policy changes need to be enacted around these drugs. They can sometimes be necessary to save a life and therefore they shouldn’t be banned. But maiming and disabling people with a class of antibiotics when there are other, safer antibiotics available, is ABSURD and it’s WRONG.
The new warning is a good start, but we need you to keep going, FDA. Do what should have been done years ago. The research is out there. Pay attention and do what’s right. Please.
A song –